North Carolina, 2004

Damaging Winds in North Carolina, November 24, 2004

November 24, 2004 · NWS RAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 24, 2:30 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 24, 2:30 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EST WED NOV 24 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THROUGH THURSDAY: CURRENT FORECAST LARGELY ON TRACK. THREAT OF
DAMAGING WINDS WITHIN BOWING SEGMENTS AND ISOLATED TORNADOES WILL
PERSIST THROUGH THE EVENING WITH STRONGLY DIVERGENT H2 AGEOSTROPHIC
WIND FIELD... STRONG LOW LEVEL SHEAR... AND CAPES CURRENTLY
EXCEEDING 1000 J/KG OVER THE SOUTHERN 2/3RDS OF THE CWA. EHI/BRN/LCL
HEIGHT OFF THE SPECIAL 18Z GSO SOUNDING ALL POINT TO SUPERCELLS. WE
ARE STILL LIKELY LOOKING AT A SITUATION OF REDUCED PRECIP OVER THE
NRN PIEDMONT DUE TO THE FAST-MOVING SQUALL LINE TO THE SOUTH...
HOWEVER WILL CONTINUE CATEGORICAL POPS THROUGH THE EVENING & WILL
LIKELY INCLUDE SOME STRONG WORDING. PRECIP SHOULD TAPER OFF IN THE
WESTERN COUNTIES BY MID EVENING. WILL RETAIN HIGH POPS EAST UNTIL
LATE TONIGHT... THEN WILL LEAVE IN A SMALL CHANCE OF SHOWERS ALONG/E
OF I-95 THROUGH MID MORNING THU AS THE H8 FLOW DOESNT GO W/NW UNTIL
LATE MORNING/MIDDAY THU. STRONG SUBSIDENCE ENSUES WHICH SHOULD MIX
DOWN SOME HEFTY H8 WINDS BY THU AFTERNOON. TEMPS SHOULD BE ON THE
HIGH SIDE OR HIGHER THAN MOS GUIDANCE WITH THE COLDER AIR BEING
MOSTLY BLOCKED BY THE MOUNTAINS UNTIL MORNING. THEN ANTICIPATE
BREEZY CONDITIONS WITH TEMPS STEADY OR FALLING THROUGH THE DAY.

THU NIGHT THROUGH FRI NIGHT: DYING WINDS THU EVENING AS SRN STREAM
HIGH BUILDS IN. CLEAR TO MOSTLY CLEAR SKIES WITH A WEAK WARM FROPA
ON FRI ON THE BACK SIDE OF THE SURFACE HIGH AS MID LEVEL FLOW
RETURNS TO WSW. TEMPS NEAR CONSENSUS OF MOS GUIDANCE.

SAT THROUGH SUN: ANOTHER INTERESTING EVENT WITH A FAIRLY STRONG
NEGATIVELY TILTED WAVE ROTATING NE TOWARD THE CWA... COMPLICATED BY
WHAT LOOKS TO BE A WEAK WEDGE PATTERN PRECEDING IT. THE GFS HAS
SHOWN GOOD CONTINUITY WITH TIMING THIS FEATURE... AND ETA/GFS BOTH
SHOW STRONG LIFT WITH THE LEFT EXIT REGION OF A 120+ KT UPPER JET
DIVING DOWN FROM THE WNW COMING OVERHEAD. HAVE RAISED POPS A TAD FOR
LATE SAT AFTERNOON THROUGH SAT NIGHT AND HAVE INCLUDED THUNDER.
DRYING/COOLING FOR SUN WITH ANOTHER HIGH BUILDING IN FROM THE WEST.

&&

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
AFTER FRONT PASSES SUNDAY...HIGH PRESSURE BUILDS IN QUICKLY FOR
SUNDAY NIGHT AND MONDAY.  EUROPEAN AND CANADIAN MODELS ARE STRONGER
WITH THE SURFACE HIGH THAN THE GFS...WHICH IF TRUE WOULD LIMIT THE
CHANCES FOR PRECIPITATION UNTIL THE END OF THE LONG-TERM PERIOD.
DESPITE INCREASING HEIGHTS ALOFT...SOUTHWEST FLOW DEVELOPING NORTH
OF THE HIGH CENTERED OVER THE GULF SHOULD BRING INTO THE CAROLINAS
AMPLE HIGH AND MID-LEVEL MOISTURE FROM OLD MEXICO AND TEXAS...THE
LATTER WHERE PRECIPITATION SHOULD BE PREVALENT TO START THE
LONG-TERM PERIOD.  HAVE LEANED A LITTLE MORE TOWARD THE EUROPEAN AND
CANADIAN MODELS FOR EARLY PARTS OF THE LONG TERM AS EVEN THE GFS HAS
STRONGLY CONFLUENT UPPER FLOW OVER THE GREAT LAKES AND OHIO VALLEY
FOR THE START OF THE NEXT WORK WEEK.  WILL INTRODUCE A CHANCE OF
RAIN FOR TUESDAY NIGHT AND WEDNESDAY PARTICULARLY EARLY AS DRIER AIR
SHOULD MOVE INTO CENTRAL NORTH CAROLINA BY THE END OF WEDNESDAY IF
THE TIMING OF SYSTEMS REMAIN AS IS.  ENSEMBLE MOS TEMPERATURES ARE
PRETTY CLOSE TO THE OPERATIONAL MEX AND HAVE KEPT GENERAL CONTINUITY
WITH THEM FROM THE PREVIOUS ZONE FORECAST...GOING SLIGHTLY WARMER
TUESDAY NIGHT DUE TO ANTICIPATED CLOUDS.

&&

.AVIATION...
THE LOW CIGS/VSBYS CURRENTLY IN PLACE AND CONVECTION IN FLORIDA AND
GEORGIA MOVING NORTHEAST AT TIME OF 18Z TAF ISSUANCE HAVE BEEN MAIN
CONCERN FOR THIS SET OF TAFS. CIGS LIFTED TO MVFR ACROSS THE AREA
WITH A FEW BREAKS IN THE OVERCAST...ESPECIALLY SOUTHEAST...AND MVFR
VSBYS WERE THE RULE AS WELL AT TAF TIME. THIS TREND WILL CONTINUE
THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS. ANY
WIDESPREAD RAINFALL SHOULD NOT MOVE INTO THE WEST UNTIL AFTER
20Z...BUT CONVECTION IN THAT AREA WILL BE LIMITED...ALTHOUGH GUSTY
WINDS CANNOT BE RULED OUT. EXPECT TO SEE MORE CONVECTIVE ACTIVITY
FURTHER EAST AND SOUTH WHERE MORE SUNSHINE MIGHT BREAK THROUGH
EARLY. AFTER THE LAST OF THE SYSTEM MOVES OUT THURSDAY MORNING
AROUND SUNRISE WINDS WILL SHIFT TO THE SOUTHWEST AND WEST BEHIND THE
COLD FRONT FOR THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM...HARTFIELD
LONG TERM...FIGURSKEY
AVIATION...TDP
Hazardous weather outlook, Nov 24, 5:53 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EST WED NOV 24 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-242252-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
553 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA LATE TODAY AND THIS EVENING. REFER TO THE LATEST SEVERE
WEATHER OUTLOOK STATEMENT RDUSPSRAH FOR ADDITIONAL DETAILS AND
INFORMATION.

.DAYS TWO THROUGH SEVEN...

BLUSTERY CONDITIONS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
THURSDAY AS A STRONG COLD FRONT CROSSES THE REGION. WEST TO NORTHWEST
WINDS MAY GUST AS HIGH AS 30 MPH. THE WIND SHOULD SUBSIDE BY THURSDAY
EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 24, 11:30 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EST WED NOV 24 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-242300-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1130 AM EST WED NOV 24 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS IS EXPECTED TO MOVE
EASTWARD INTO CENTRAL NORTH CAROLINA THIS AFTERNOON... AND TRACK
ACROSS THE AREA FROM MID AFTERNOON THROUGH THIS EVENING.

STRONG SOUTHERLY WINDS OF 30 TO 45 MPH JUST OFF THE SURFACE MAY MIX
TO THE SURFACE... BRINGING A THREAT OF STRONG WIND GUSTS WITH ANY
SHOWER OR STORM. SOME OF THESE GUSTS MAY EXCEED 50 MPH... WHICH
COULD PRODUCE MINOR STRUCTURAL DAMAGE AND CAUSE WEAK TREES AND TREE
LIMBS TO FALL. IN ADDITION... WITH THE WINDS TURNING FROM SOUTHEAST
TO SOUTHWEST FROM THE SURFACE UP THROUGH THE LOWEST FEW THOUSAND
FEET... THE THREAT EXISTS FOR ISOLATED TORNADOES... PARTICULARLY IF
THE SURFACE WARMS ENOUGH TO DESTABILIZE THE ATMOSPHERE.

WHILE SEVERE WEATHER CANNOT BE RULED OUT ANYWHERE ACROSS THE AREA...
IT APPEARS THAT THE GREATEST THREAT WILL BE ACROSS SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA... INCLUDING THE SOUTHERN
PIEDMONT... SANDHILLS... AND THE COASTAL PLAIN... BETWEEN 2 PM AND
10 PM. THIS INCLUDES THE CITIES OF TROY... ALBEMARLE... RAEFORD...
LAURINBURG... FAYETTEVILLE... CLINTON... GOLDSBORO... ROCKY MOUNT...
AND WILSON.

NOW IS THE TIME TO PREPARE FOR WHAT YOU WOULD DO IF SEVERE WEATHER
IS OBSERVED OR A WATCH OR WARNING IS ISSUED. IF A WARNING IS
ISSUED... GET INDOORS AND GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR. KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT
THE DAY AND EVENING HOURS BY VISITING OUR WEBSITE AT
WEATHER.GOV/RALEIGH .

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY
KIND TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGEMENT OFFICIALS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

HARTFIELD
Special weather statement, Nov 24, 4:03 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EST WED NOV 24 2004

NCZ021-022-038-039-073-074-083-084-242202-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...GREENSBORO...
LEXINGTON...ROCKINGHAM...TROY...WADESBORO AND WINSTON-SALEM
403 PM EST WED NOV 24 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL NORTH CAROLINA
UNTIL 900 PM THIS EVENING.

A BAND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
EASTWARD AT 40 TO 50 MPH THROUGH THE WESTERN PIEDMONT INCLUDING THE
TRIAD AREA...ASHEBORO ...ALBEMARLE...TROY...AND WADESBORO...BEFORE
530 PM THIS EVENING.  LOCALLY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...CAN BE EXPECTED WITH THESE STORMS.

RFG

The radar

The Roanoke radar (KFCX), 98 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
November 24, 4:32 PM EST
Where
Forsyth County, Pfafftown
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.150, -80.367

Scattered trees were blown down.

Thunderstorm Wind, Davidson

When
November 24, 4:45 PM EST
Where
Davidson County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -80.267

Power poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5426196, 5426197.